Massachusetts, 2018

Winter Weather and Strong Wind in Massachusetts, December 17 to 18, 2018

December 17 to 18, 2018 · NWS ALY · 4 events in 2 counties and zones

An upper level shortwave and surface cold front moved across the region during the early evening hours of December 17th. Snow showers organized into a band of moderate to heavy snow with occasional squalls that impacted the region throughout the evening.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level shortwave and surface cold front moved across the region during the early evening hours of December 17th. Snow showers organized into a band of moderate to heavy snow with occasional squalls that impacted the region throughout the evening. Snow squall warnings were issued for some of these bands of heavy snow and gusty winds. Snowfall accumulations up to around an inch fell from these squalls. Strong winds ensued behind the cold frontal passage with several wind reports up to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 17, 7:15 PM EST, 5 minutes earlier.

Area forecast discussion, Dec 17, 7:15 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
715 PM EST Mon Dec 17 2018

.SYNOPSIS...
A strong cold front will move across the region
tonight with isolated to scattered snow showers.  Blustery and cold
conditions will occur overnight into Tuesday in the wake of the
front.  High pressure will build in from the Great Lakes Region
Tuesday night into Wednesday with temperatures rising back to
seasonal levels.  The next period of unsettled weather returns
Thursday night into early in the weekend with the next storm system.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 715 PM EST...Snow showers have organized into a band of
moderate to occasionally heavy snow with embedded squalls in the
central Mohawk Valley southeastward into the Helderbergs. It
appears there is increasing low level convergence along a
secondary cold front moving through the region. Based on the
appearance of the band on radar, it is also likely some lake
Ontario moisture is playing a role with organization and
intensity. We have issued a Snow Squall Warning and Special
Weather Statement to account for this area of snow showers and
squalls and increased snow amounts slightly in this area to
mention a quick 1-2" possible.

There is also a strong mid and upper level short-wave seen in
the water vapor loop moving east of Georgian Bay. Sfc dewpts
fall off into the teens and the winds will further shift to the
northwest when this boundary and disturbance moves through.
Snow showers and isolated squalls will continue through around
10 PM over mainly the western Adirondacks, Mohawk Valley,
Helderbergs and northern Catskills. The low-level and boundary
layer flow shifting to the northwest will favor some narrow
fragmented multibands. Snow accumulations will range from a few
tenths of an inch to perhaps a couple of inches in areas that
see the most persistent snow showers. Also, some W/NW flow
upslope snow showers are possible along the western spine of the
southern Greens/northern Berkshires/northern Taconics early
this evening with the frontal passage an in its wake briefly,
but the NAM/GFS latest Froude numbers favor the 1-2 range in
these locations, which is fairly unblocked where pcpn falls
close to the mountain ridge or on the lee side. Some light
accums in the few tenths to inch or so range are possible
tonight.

Some of the snow showers or flurries may get into the Capital
Region and Upper Hudson Valley, as well as the Taconics, but
accumulations will be light with a coating to a few tenths of an
inch.

It will be blustery tonight in the wake of the frontal passage
and the sfc pressure gradient strengthening between low pressure
near the Canadian Maritimes and high pressure over south central
Ontario. The 925 hPa winds increase to 25-35 kts. We may mix
some wind gusts of 30-35 kts in the 1-2 kft AGL layer to the
sfc, but it will be at night and partly to mostly cloudy, so
expect northwest winds of 15 to 25 mph with some gusts in the
25-35 mph range (possibly a few gusts around 40 mph in the
highest terrain). H850 temps fall to -9C to -12C tonight, as
well as the H850 temps to -13C to -17C. Lows due to the strong
cold advection will be upper teens to lower 20s in the lower
elevations, and single digits to mid/upper teens over the
hills/mtns. Wind chills fall into the single digits/lower teens
with some below zero readings over the higher terrain.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Tomorrow...Blustery and cold conditions will prevail with
northwest flow aloft, as the upper level trough continues to
move downstream. The subsidence inversion lowers quickly in the
morning which ends any lake effect or upslope snow showers and
flurries. Good mixing/transport of momentum from aloft, and a
decent pressure gradient between the sfc anticyclone ridging in
from the west, and the departing cyclone near the Canadian
Maritimes will allow for NW/N winds of 10-25 mph with some gusts
in the 30-35+ mph range. We went closer to the colder EC MOS
temps, and the blend which was about 5 degrees colder than the
MAV and MET MOS values. Partly/mostly cloudy conditions trend to
partly/mostly sunny with the sfc high building. The H850 temp
anomaly of 1 to 2 STD DEVS below normal on the GEFS will only be
over the region for a day. Highs will run 5-10 degrees below
normal with highs in the mid and upper 20s in the valleys,
except the mid Hudson Valley/NW CT where a few lower 30s are
possible, and mid teens to lower 20s over the mountains.

Tue night...High pressure builds in from the eastern Great Lakes
Region and Midwest over the Northeast with clear/mostly clear
skies and diminishing winds to light to calm. Excellent
radiational cooling is likely with lows falling into the single
digits and teens, though a few below zero readings are possible
in the southern Adirondacks where the snow pack is a bit deeper.

Wed-Wed night...Temps moderate back closer to seasonal levels
with high pressure building in from the south and east with fair
weather and sunshine. Increasing mid and upper level heights
will be working into the region. H850 temps rise back to 0C to
+3C. A light south/southeast return flow occurs with the sfc
high drifting offshore. Highs will be in the upper 20s to upper
30s over the forecast area with a few 40F readings possible in
the mid Hudson valley. If the winds decouple Wed night temps
could fall off early into the upper teens to lower to mid 20s.
Some cirrus moving in with the increasing low and mid level warm
advection, may allow temps to rise slightly overnight, after
dropping off early.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The period starts out on Thursday with models in good agreement
indicating a highly amplified flow patter with an upper level ridge
axis positioned along the mid Atlantic and New England coast, and a
deep upper level trough/closed low over the ARKLATEX region. Through
the day Thursday, our area will still be under the influence of the
upper ridge, with a light S-SW flow. This will result in dry
conditions and temperatures warming into the upper 30s to mid 40s
across much of the region.

Unsettled weather is then expected to arrive Thursday night, as the
aforementioned upper low pushes eastward across the Gulf Coast
states, with the large amplitude trough results in considerable
strengthening of S-SE flow aloft along the east coast into our
region. Strong diffluence aloft and low-level moisture flux will
likely result in widespread precipitation to develop and affect the
entire region. Surface temps may start out around or slightly below
freezing in some of the typical sheltered higher elevation valleys,
which could result in a brief period of freezing rain at the onset.
However, the bulk of the precip type for most of the area should be
plain rain as temps warm through the 30s Thursday night.

Two main concerns with the system are the potential for heavy
rainfall and also strong S-SE winds. The time frame for moderate to
heavy rainfall looks to be late Thursday night through much of
Friday, as the closed low tracks northward along or just west of the
southern/central Appalachians and the system's occluded front only
gradually pushes eastward during this time. the 12Z GEFS is forecast
a surge of at least +3 to +4 STDEV moisture flux at 850 mb, with
PWAT of around +2 to +3 STDEV and easterly/southerly wind anomalies
of between +2 to +4 STDEV. This points to not only a heavy rain
threat, but also potential for flooding given temps expected to warm
into the 40s to perhaps 50s in some areas, with QPF and snowmelt
possibly both contributing factors to runoff. This will have to be
watched, as some guidance is suggesting 1-2 inches of rainfall with
this system. The strong S-SE winds may require wind headline for
favored areas that typically mix down strong wind in this type of
flow regime, such as the Taconics, southern Greens and Berkshires.

The upper low is forecast to move through Friday night into
Saturday, with a trailing cold front associated with the surface low
tracking NE across southern Quebec. GFS/ECMWF are in fairly good
agreement with regards to the synoptic scale features, but differ
with smaller scale details, including QPF. Once the cold front moves
through, ptype will transition to snow showers in the mountains and
rain/snow showers in valleys based on diurnal trends Saturday
through Sunday. Best chances for additional precip will be across
the higher terrain of the western Adirondacks and southern Greens.

Zonal flow within a broad upper level trough is expected to set up
for Sunday night early next week, with possible short wave passage
on Monday may result in some light snow or snow showers.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
An upper level disturbance and a cold front will move across
eastern NY and western New England through this evening.
Blustery and cold conditions in the wake of the arctic cold
front will persist overnight into tomorrow.

Watching an area of snow showers with embedded squalls across
the higher terrain west of KALB early this evening. Some of
these snow showers should make it to KALB with mainly MVFR and
possibly brief IFR conditions through around 02Z or 03Z. Snow
showers will also affect KPSF due to upslope flow with MVFR and
occasional IFR conditions within the most persistent snow
showers through around 04Z. Snow showers generally expected to
remain north of KPOU and south of KGFL.

Snow showers should end by midnight, as the cold front pushes
south of the region and drier air starts to work in. VFR
conditions will return. Cloud cover will gradually decrease late
tonight into Tuesday morning.

Winds will be northwest around 13-18 kt with gusts of 20-30 kt
through much of the next 24 hours.

Outlook...

Tuesday Night to Thursday: No Operational Impact. NO SIG WX.
Thursday Night: High Operational Impact. Definite RA.
Friday:High Operational Impact. Definite RA.
Friday Night: Moderate Operational Impact. Likely SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA.

&&

.HYDROLOGY...
No significant hydro problems are expected into Thursday.

A arctic cold front will bring some isolated to scattered snow
showers to the region tonight. Snowfall amounts will be light,
and liquid equivalent amounts will be a few hundredths to a
tenth of an inch of less. Flows will continue to lower tonight
in the colder air mass.

Cold and dry weather is expected Tuesday into Thursday (Temps
well below freezing each night). Below normal temps tonight
into Thursday morning will allow some ice to form and thicken
on rivers, lakes, streams, creeks, and ponds.

A storm system will bring a widespread steady, soaking rainfall
to the region for Thursday night through Friday. There is still
some uncertainty regarding exact amounts, but current guidance
forecasts show an inch or more of rain is possible, with some
enhanced higher amounts across the mountains. This would allow
for at least within bank rises on rivers and streams,
especially considering there may be some snow melt due to mild
temperatures, and strong southeast winds as well. It's still
unclear if this runoff would be enough to cause any flooding, as
it will ultimately depend on just how much rainfall occurs. The
latest MMEFS guidance has a few points get to alert or caution
stage.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...JPV/Wasula
SHORT TERM...Wasula
LONG TERM...JPV
AVIATION...JPV/Wasula
HYDROLOGY...Frugis/Wasula
Hazardous weather outlook, Dec 17, 7:20 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
720 PM EST Mon Dec 17 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
720 PM EST Mon Dec 17 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

An Arctic cold front will move across the region this evening
bringing snow showers with some embedded snow squalls. Any snow
squall will be capable of producing a quick burst of heavy snow,
which may reduce visibility and allow for a slick coating of snowfall
on all surfaces.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A brief period of freezing rain is possible north of the Mohawk
Valley and Capital Region Thursday night.

A storm system will bring a widespread moderate to heavy rainfall to
the region Thursday night through Friday. Gusty winds may accompany
this storm, especially for the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send snowfall reports to the National
Weather Service at Albany.

In the hours before

Special weather statement, Dec 17, 4:42 PM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Albany NY
442 PM EST MON DEC 17 2018

MAZ001-VTZ013-014-172215-
Northern Berkshire-Western Windham-Bennington-
442 PM EST MON DEC 17 2018

...HEAVY SNOW SHOWERS WILL AFFECT NORTHEASTERN BERKSHIRE...
SOUTHEASTERN BENNINGTON AND SOUTHWESTERN WINDHAM COUNTIES...

At 438 PM EST, an area of heavy snow showers was located over
Stamford, or 7 miles north of North Adams, moving southeast at 25
mph.

Winds of 30 mph are possible with the heavy snow showers and
visibilities reduced to less than a quarter mile briefly.

This area of heavy snow will be near...
  North Adams around 445 PM EST.
  Readsboro around 450 PM EST.
  Monroe around 455 PM EST.
  Florida around 500 PM EST.

Other locations impacted by this area of heavy snow include Hairpin
Turn, Whitcomb Summit, Readsboro Falls, Houghtonville, Whitingham,
Eastern Summit, Pownal Center, West Summit, Briggsville and Woodford
State Park.

Slick roads are possible with a quick half an inch to an inch of
snow on the roads accumulating.

LAT...LON 4274 7277 4274 7302 4270 7302 4270 7295
      4269 7295 4269 7298 4268 7298 4267 7300
      4266 7298 4266 7296 4264 7295 4262 7296
      4280 7324 4293 7310 4277 7278
TIME...MOT...LOC 2138Z 320DEG 23KT 4279 7308

TAW
Special weather statement, Dec 17, 6:00 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Albany NY
600 PM EST MON DEC 17 2018

NYZ038-040-047-172345-
Schoharie-Southern Herkimer-Montgomery-
600 PM EST MON DEC 17 2018

...AN AREA OF SNOW SHOWERS AND ISOLATED SQUALLS WILL AFFECT
SCHOHARIE...SOUTHEASTERN HERKIMER AND SOUTHWESTERN MONTGOMERY
COUNTIES...

Winds in excess of 30 mph are possible and visibilities will drop
quickly to a half mile or less in the more intense snow showers.

The snow showers will be near...
  Summit and Richmondville around 610 PM EST.
  Cobleskill around 615 PM EST.
  Central Bridge around 620 PM EST.
  Schoharie around 625 PM EST.
  Middleburgh and Breakabeen around 630 PM EST.
  Livingstonville around 640 PM EST.

Other locations impacted include Zeh Corners, Beekman Corners,
West Richmondville, Baird Corners, Seward, Huntersland,
Warnerville, Carlisle, Engleville and Gardnersville.
This includes Interstate 88 between exits 20 and 23.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow covered roads. Slow down and allow extra time when
traveling.

LAT...LON 4300 7486 4265 7419 4257 7424 4239 7430
      4236 7444 4236 7446 4240 7456 4254 7470
      4262 7463 4274 7467 4283 7465 4290 7488
      4283 7490 4286 7498
TIME...MOT...LOC 2257Z 302DEG 29KT 4272 7464

JPV
Special weather statement, Dec 17, 6:45 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Albany NY
645 PM EST Mon Dec 17 2018

NYZ038>040-047-048-051-058-082-180100-
Southern Herkimer-Southern Fulton-Montgomery-Schoharie-
Western Schenectady-Western Albany-Western Greene-Northern Fulton-
Including the cities of Ilion, Herkimer, Little Falls, Mohawk,
Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam,
Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh,
North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg,
Westerlo, Altamont, Berne, Knox, Preston Hollow, Hunter,
Tannersville, Windham, Prattsville, and Caroga Lake
645 PM EST Mon Dec 17 2018

...AN AREA OF SNOW SHOWERS WITH SOME EMBEDDED SNOW SQUALLS WILL
AFFECT PORTIONS OF THE MOHAWK VALLEY...SCHOHARIE
VALLEY...HELDERBERGS...AND NORTHERN CATSKILLS...

Radar indicated an area of snow showers with some embedded heavier
snow squalls moving southeastward over Interstate 90 in Montgomery
County and Interstate 88 northeast of Cobleskill in Schoharie
County. Wind gusts in excess of 30 mph are possible and
visibilities will drop quickly to a half mile or less in the more
intense snow showers and squalls. Conditions can deteriorate
rapidly within these snow showers and squalls. Be prepared for
snow covered roads and poor visibility. Motorists should slow
down and allow extra time if traveling this evening.

JPV
Local storm report, Dec 17, 7:15 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
715 PM EST MON DEC 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY SNOW       GILBOA                  42.40N  74.40W
12/17/2018  E2.0 INCH        SCHOHARIE          NY   SOCIAL MEDIA

&&

EVENT NUMBER ALY1801521

JEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 2 strong wind. Local standard time, as filed.

Winter Weather, Northern Berkshire

When
December 17, 7:20 PM EST to 11:55 PM EST
Where
Northern Berkshire forecast zone
Reported by
CoCoRaHS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Weather, Southern Berkshire

When
December 17, 7:20 PM EST to 11:55 PM EST
Where
Southern Berkshire forecast zone
Reported by
CoCoRaHS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Strong Wind, Northern Berkshire

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Northern Berkshire forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Strong Wind, Southern Berkshire

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Southern Berkshire forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796357, 796358, 796354, 796355.